Select Topic:
Browse by Series:

Overall Toxicities With Immunotherapy in Melanoma

MICHAEL A. POSTOW, MD, AND CLAIRE CROWLEY, RN
Saturday, March 11, 2017
Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.


Transcript:

Michael A. Postow, MD:
When we think about side effects that our patients are going through—either with single-agent PD-1 or the combination of ipilimumab and PD-1—the side effects are generally in similar classes, but there are some differences between the 2. One of the major differences or side effects I think people are experiencing with PD-1 are skin side effects. So, do you want to elaborate a little bit on what you might see or hear patients complaining about with PD-1 treatments?

Claire Crowley, RN: Most of our patients, as you said with PD-1, will experience some skin hypersensitivity at one point or another. I explain to them it won’t be in one specific region. It won’t look one specific way. Everyone is different. I explain that usually we try to treat these with antihistamines or topical steroids, and that this doesn’t mean that their treatment will be stopped. It just means that there might be a delay.

Michael A. Postow, MD: In terms of thinking about the combination of ipilimumab and nivolumab, certainly many more side effects than single-agent PD-1. When I think about adding ipilimumab into the mix, it does bring on all the GI side effects that are much more common with ipilimumab into the mix. So, when you’re counseling or educating a patient that’s getting the combination of ipilimumab, how might that generally differ in terms of your anticipation of side effects when you have a patient that we know we’re starting on combination versus a single agent PD-1? Different thoughts, different ways of taking care of them, what are the thoughts from a nursing perspective if you have a patient that’s about to begin the combination versus about to begin single-agent PD-1?

Claire Crowley, RN: Well, I think I go into the combination knowing it is a more aggressive line of therapy, so being mindful of those patients and be constantly checking in with them. I do remind them of the GI side effects, that colitis can happen. There’s no period of time when it may start but to let us know as soon as they notice any change in their bowel habits. I try, when I meet them, to get a baseline of what their bowel habits are so that when there are changes, maybe I realize it before they necessarily do when they’re describing their symptoms.

Michael A. Postow, MD: How do you get people to be comfortable with complaining about their diarrhea, for example? I know that we’ve had patients where it’s been like pulling teeth to get them to explain something about this. How do you create that rapport with them?

Claire Crowley, RN: Well, I try to make them feel comfortable. I remind them I am a nurse. I talk about these things all the time but also that not to scare them, but that colitis can become very serious very quickly, and that the sooner we can start treating it, the better the outcome will be.

Michael A. Postow, MD: And so, while we have to be mindful of side effects from either PD-1 alone or the combination, it sounds like, from what I’m hearing from a nursing perspective, we have to be even more attentive to side effects with the combination, particularly side effects that may affect the GI side system when we’re combining ipilimumab and nivolumab.

Claire Crowley, RN: When I’m teaching patients about side effects with immunotherapy, I try to emphasize that immunotherapy is using your own immune system to fight the melanoma, and in doing so, different body systems have different responses. I start by saying that no symptom is too minor, they should never hesitate to call, and then go through the series of side effects that can occur. I describe that if they see any skin abnormality, whether it’s redness, itchiness, any sort of rash, they give us a call. I think diarrhea can be an embarrassing topic for patients and they may not feel comfortable reporting, so I try to emphasize that this can become a very serious complication very quickly. So, I emphasize 2 or more bowel movements than their usual, just give us a call. That’s not necessarily that we’re going to start them on treatment, but at least we’re aware and we can continue to check in on their progress.

I also talk to them about pneumonitis, which can occur, and tell them any dry cough, shortness of breath, even if they don’t think much of it, give us a call. Fevers, even if they resolve on their own, just let us know you’ve had one. Hypophysitis, any mood changes, fatigue, intolerances to heat or cold, let us know. And just make them feel comfortable, establish that relationship that they won’t hesitate to call.

Transcript Edited for Clarity

Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
Slider Left
Slider Right
External Resources

MJH Associates
American Journal of Managed Care
Cure
MD Magazine
Pharmacy Times
Physicians' Education Resource
Specialty Pharmacy Times
TargetedOnc
OncNurse Resources

Blogs
Continuing Education
Discussions
Web Exclusives


About Us
Advertise
Advisory Board
Careers
Contact Us
Privacy Policy
Terms & Conditions
Intellisphere, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-716-4747

Copyright OncNursing 2006-2017
Intellisphere, LLC. All Rights Reserved.